Drought, Childress
- When
- October 1, 12:00 AM CST to October 31, 11:59 PM CST
- Where
- Childress forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.529, -100.208 (the zone’s center; the record gives no point)
Drought levels between severe (D2) and exceptional (D4) remained across much of the Rolling Plains. All of the South Plains saw improvement to less than D2 drought conditions.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
Drought levels between severe (D2) and exceptional (D4) remained across much of the Rolling Plains. All of the South Plains saw improvement to less than D2 drought conditions. The most extreme areas extended from the southeastern Texas Panhandle through the northern Rolling Plains.
The Rolling Plains and extreme southeastern Texas Panhandle continued to be abnormally warm and dry through October. The average mean temperature at Childress was 4.4 degrees above seasonal average. Furthermore, precipitation received at Childress was only 0.32 which is 1.93 below normal. Keetch-Byram Drought Index values worsened across the Rolling Plains. Observed values ranged from 400-500 over the northern portion of the Rolling Plains worsening to 500-600 by the end of the month. The southern Rolling Plains saw values between 200-300 worsening to 300-400 by the end of October. Fire weather concerns through October remained low but were expected to worsen through the winter.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Sep 30, 10:07 PM CST, 1 hour 53 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 1107 PM CDT TUE SEP 30 2014 .AVIATION... VFR TO PERSIST AT BOTH TERMINALS NEXT 24 HOURS. CONVECTION N AND S OF KCDS SHOULD REMAIN WELL CLEAR OF THE TERMINAL. && .PREV DISCUSSION... /ISSUED 819 PM CDT TUE SEP 30 2014/ UPDATE... INCREASED POPS ACROSS THE ROLLING PLAINS THIS EVENING AS CONVECTION WAS JUST NOW STARTING TO FORM ALONG THE DRYLINE. WV IMAGERY INDICATES VERY WEAK LIFT SIGNAL TRAVERSING THE AREA BUT GIVEN THE CONVERGENCE ALONG THE DRYLINE...IT IS NOT TAKING MUCH TO INITIATE CONVECTION. && PREV DISCUSSION... /ISSUED 329 PM CDT TUE SEP 30 2014/ SHORT TERM... 20Z SFC ANALYSIS SHOWS A DIFFUSE DRYLINE LOCATED ACROSS THE NORTHWESTERN SOUTH PLAINS WITH LOW TO MID 40 DEWPOINTS ON THE WEST SIDE AND LOW 60S ON THE EAST SIDE. MIXING ZONE WAS FAIRLY BROAD ACROSS THE NORTHERN SOUTH PLAINS BUT HAS TIGHTENED UP A BIT ACROSS THE WESTERN AND SOUTHWESTERN SOUTH PLAINS. VISIBLE SATELLITE LOOP SHOWS CU FIELD STARTING TO DEVELOP ALONG AND EAST OF THE MOISTURE DISCONTINUITY AT THE SURFACE. BIGGEST PROBLEM IS THE DISCREPANCIES BETWEEN THE MODELS ON TIMING AND LOCATION OF ANY POSSIBLE CONVECTION FOR LATE THIS AFTERNOON THROUGH TONIGHT. NAM HAS BEEN THE MOST AGGRESSIVE AND FURTHEST WEST WITH STORM DEVELOPMENT. THIS IS DUE TO AN AXIS OF APPROXIMATELY 2000 J/KG SBCAPE ACROSS THE ROLLING PLAINS WHILE THE REST OF THE MODELS ARE ANYWHERE FROM 700-1400 J/KG ACROSS THE SAME REGION. NEXT ISSUE IS CAP STRENGTH WHICH ALSO VARIES FROM MODEL TO MODEL. FOR THE MOST PART...FORECAST SOUNDINGS ACROSS THE AREA SHOW A PRETTY SUBSTANTIAL CAP TO OVERCOME WITH A LACK OF FORCING ALOFT TO HELP ERODE THE CAP. WITH SURFACE FLOW PRETTY MUCH PARALLEL TO THE DRYLINE...ALSO HAVE LITTLE IN THE WAY OF SURFACE FORCING TO HELP STORMS INITIATE. BOTH THE HIGHER-RES TTU-WRF AND HRRR HOLD OFF ON INITIATION UNTIL AROUND 02Z AND HAVE BEEN FAIRLY CONSISTENT WITH THIS TIME LINE OVER THE LAST SEVERAL RUNS. WITH THIS IN MIND...KEPT POPS FAVORED ACROSS THE NORTHERN ROLLING PLAINS WHERE THE BEST INSTABILITY WILL BE LOCATED. MAIN SEVERE WEATHER POTENTIAL WILL BE FOR HAIL APPROACHING ONE INCH AND WIND GUSTS TO 60 MPH. RAIN CHANCES WILL TAPER OFF PRETTY FAST AS YOU HEAD WEST WITH SLIGHT CHANCE ENDING ALONG THE I-27 CORRIDOR. LATE TIMING OF INITIATION WILL ALSO HINDER COVERAGE DUE TO THE LOSS OF SURFACE-BASED HEATING AND INSTABILITY. AFTER ANOTHER MORNING FAIRLY SIMILAR TO THIS MORNING ACROSS MOST OF THE REGION...EXPECT TO SEE THE DRYLINE SHIFT A LITTLE FURTHER WEST AS THE AXIS OF THE SURFACE PRESSURE TROF ALSO SHIFTS EAST. MODELS MIX THE ATMOSPHERE OUT A BIT MORE WHICH SHOULD LIMIT RAIN CHANCES. OPTED TO PULL POPS OUT FOR TOMORROW AFTERNOON FOR THE ROLLING PLAINS AS A RESULT. JORDAN LONG TERM... THE APPROACH OF AN UA SHORTWAVE TROUGH TRANSLATING SOUTHEAST ACROSS THE SRN ROCKIES AND NEARING THE SOUTHERN PLAINS TOMORROW EVENING/NIGHT...WILL CAUSE ITS COLD FRONTAL BOUNDARY/RETREATING DRYLINE TO BE LOCATED ACROSS THE FAR ROLLING PLAINS. THIS BOUNDARY COUPLED WITH LINGERING MID-LEVEL MOISTURE WILL BE THE FOCUS FOR PRECIP DEVELOPMENT. WILL NEED TO KEEP AN EYE ON STORMS POSSIBLY NEARING STRONG LEVELS GIVEN STEEPENED LAPSE RATES AND PROGGED MUCAPE OF AOA 1700 J/KG. ATTENTION QUICKLY TURNS TO THE AFOREMENTIONED UA SHORTWAVE...WHICH IS ANTICIPATED TO PROPAGATE ACROSS THE SOUTHERN PLAINS ON THURSDAY. ITS ASSOCIATED COLD FRONT WILL COMMENCE TO IMPINGE ON THE REGION LATE TOMORROW NIGHT/EARLY THURSDAY MORNING FROM NORTHWEST TO SOUTHEAST...AND PERHAPS RENEW PRECIP CHANCES MAINLY ACROSS THE LOW ROLLING PLAINS WHERE ADEQUATE MID-LEVEL MOISTURE WILL RESIDE. HOWEVER...MOST SOLUTIONS MAINTAIN BEST RAINFALL CHANCES JUST EAST OF THE CWA. PRESSURE RISES OF 4-8 MB PER 6 HOURS COULD LEAD TO A BRIEF PERIOD OF BREEZY NRLY WIND SPEEDS DURING THE DAYTIME HOURS ON THURSDAY /AOA 20 MPH/...WHERE BY THE EVENING THE SFC RIDGE WILL SETTLE NEAR THE FA AND POSE A RELAXING GRADIENT AND THUS LIGHTER WIND SPEEDS. THE COLD FRONT WILL ALSO ADVECT IN A COOLER AIRMASS...WITH HIGHS RANGING FROM THE LOWER 70S ACROSS THE SW TX PANHANDLE TO THE MIDDLE 80S ACROSS THE LOW ROLLING PLAINS ON. THEREAFTER...UA RIDGING AMPLIFICATION WILL TAKE SHAPE ACROSS THE WRN CONUS...LEADING TO DRY NW FLOW ALOFT ACROSS THE SOUTHERN PLAINS FRIDAY THROUGH EARLY NEXT WEEK. HINTS OF A WEAK EMBEDDED IMPULSE IN THE FLOW ALOFT WILL MOVE ACROSS THE CWA SUNDAY...THOUGH ATMOSPHERIC LEVELS APPEAR TOO DRY FOR ANY SIGNIFICANT WX /OTHER THAN PERHAPS A BRIEF WIND SHIFT TO THE NORTH/ TO COME TO PASS. TEMPS WILL GRADUALLY WARM FROM THE 70S ON FRIDAY TO THE 80S BY LATE WEEKEND INTO EARLY NEXT WEEK. MODEL GUIDANCE CONTINUES TO SHOW COOL MORNING/S ON FRIDAY AND SATURDAY /LOWER TO MIDDLE 40S ACROSS THE SW TX PANHANDLE TO LOWER 50S ACROSS THE LOW ROLLING PLAINS/ DUE TO THE PRESENCE OF A NEARBY SFC RIDGE. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 54 81 52 71 44 / 0 0 0 0 0 TULIA 56 84 55 73 46 / 10 0 10 0 0 PLAINVIEW 57 84 55 73 47 / 10 0 10 0 0 LEVELLAND 58 84 56 75 48 / 10 0 10 0 0 LUBBOCK 59 85 57 75 48 / 10 0 10 0 0 DENVER CITY 60 85 58 77 49 / 10 0 10 0 0 BROWNFIELD 60 86 58 77 50 / 10 0 10 0 0 CHILDRESS 62 93 59 79 50 / 20 10 10 10 0 SPUR 64 90 63 81 51 / 30 10 10 10 0 ASPERMONT 67 93 67 85 53 / 20 10 20 10 0 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 99/99/26
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 708 PM CDT TUE SEP 30 2014 TXZ021>044-020015- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 708 PM CDT TUE SEP 30 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
957 PM CDT TUE SEP 30 2014
TXZ037-043-010330-
DICKENS-KENT-
957 PM CDT TUE SEP 30 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN KENT AND SOUTHERN
DICKENS COUNTIES...
AT 954 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 21 MILES WEST OF JAYTON...MOVING NORTHEAST AT 30
MPH.
IN ADDITION...PENNY SIZE HAIL...OCCASIONAL CLOUD TO GROUND LIGHTNING
AND BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. THIS STORM
WILL AFFECT LOCATIONS IN AND AROUND GIRARD.
STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 3323 10104 3337 10104 3356 10068 3323 10051
3311 10103
TIME...MOT...LOC 0256Z 235DEG 27KT 3328 10092SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
1001 PM CDT TUE SEP 30 2014
TXZ037-038-010330-
DICKENS-KING-
1001 PM CDT TUE SEP 30 2014
...SIGNIFICANT WEATHER ADVISORY FOR KING AND DICKENS COUNTIES...
AT 958 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 13 MILES WEST OF GUTHRIE...MOVING NORTHEAST AT 30
MPH.
IN ADDITION...PENNY SIZE HAIL...OCCASIONAL CLOUD TO GROUND LIGHTNING
AND BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.
STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 3342 10061 3365 10077 3384 10046 3383 10023
3362 10008
TIME...MOT...LOC 0301Z 235DEG 27KT 3363 10054SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
1029 PM CDT TUE SEP 30 2014
TXZ032-037-038-043-044-010400-
COTTLE-DICKENS-KENT-KING-STONEWALL-
1029 PM CDT TUE SEP 30 2014
...SIGNIFICANT WEATHER ADVISORY FOR COTTLE...STONEWALL...KING...KENT
AND DICKENS COUNTIES...
AT 1027 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES NORTH OF
GUTHRIE TO 14 MILES SOUTH OF GUTHRIE TO 34 MILES SOUTHWEST OF
GUTHRIE...MOVING NORTHEAST AT 30 MPH.
IN ADDITION...ONE HALF INCH DIAMETER HAIL...WINDS SPEEDS UP TO 40
MPH...FREQUENT CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY
DOWNPOURS...ARE POSSIBLE WITH THESE STORMS. A FEW LOCATIONS THAT
WILL BE AFFECTED INCLUDE GUTHRIE...FINNEY AND GROW.
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
LAT...LON 3331 10039 3321 10073 3383 10046 3401 10005
3385 10004 3384 9999 3352 9999
TIME...MOT...LOC 0328Z 242DEG 26KT 3379 10036 3344 10041
3323 10065SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
1138 PM CDT TUE SEP 30 2014
TXZ038-044-010500-
KING-STONEWALL-
1138 PM CDT TUE SEP 30 2014
...SIGNIFICANT WEATHER ADVISORY FOR STONEWALL AND KING COUNTIES...
AT 1135 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NORTH CENTRAL STONEWALL COUNTY...MOVING EAST
AT 20 MPH. THIS STORM WILL AFFECT HIGHWAY 83 BETWEEN ASPERMONT AND
GUTHRIE.
IN ADDITION...PENNY SIZE HAIL...WINDS SPEEDS UP TO 40 MPH...BRIEF
HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.
LAT...LON 3322 9999 3322 10031 3328 10040 3335 10040
3349 10033 3350 9999
TIME...MOT...LOC 0437Z 260DEG 18KT 3334 10028The national radar mosaic for the moment the first event began.
9 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, October 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 542608, 542609, 542610, 542611, 542612, 542613, 542614, 542615, 542616.